Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 21, 2010, 3:26 AM EDT for Elliott County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 3:26 AM EDT (07:26 UTC)
- Expired
- Jul 21, 2010, 6:44 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:13 AM EDT | FLASH FLOOD | Bruin, KY | ROAD CLOSED AT INTERSECTION OF 409 AND 486. ROCK SLIDE ALSO REPORTED IN COUNTY. |
| Jul 21, 5:31 AM EDT | FLASH FLOOD | Bruin, KY | 3 FOOT OF WATER WAS REPORTED ON HIGHWAY 7. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
027
WGUS53 KJKL 210726
FFWJKL
KYC063-211330-
/O.NEW.KJKL.FF.W.0049.100721T0726Z-100721T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
326 AM EDT WED JUL 21 2010
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 930 AM EDT
* AT 325 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. THE RADARE ESTIMATES THREE TO FOUR INCHES OF RAIN HAS
FALLEN IN THE FAR NORTHERN PORTION OF THE COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BRUIN
AND STARK.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DRY FORK...BIG
CANEY CREEK...ISON CREEK...BIG GIMLET CREEK...LITTLE SANDY
RIVER...LITTLE CANEY CREEK...NEWCOMBE CREEK...TYGARTS CREEK...BENS
RUN...SQUIRE LICK...BIG SINKING CREEK...ARABS FORK...LOWER CLIFTY
CREEK...SOLDIER FORK...EQUAL FORK...HILTON BRANCH...BRUSHY
CREEK...LITTLE FORK LITTLE SANDY RIVER...BLAINE TRACE...JOHNSON
CREEK...HURRICANE CREEK...BRUIN CREEK AND CLAY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3824 8312 3823 8309 3820 8305 3821 8300
3819 8298 3819 8292 3813 8289 3811 8289
3809 8293 3820 8325 3821 8325 3822 8323
3826 8320 3828 8316
$$
JACOBSON1 follow-up statement
828
WGUS73 KJKL 211044
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUL 21 2010
KYC063-211059-
/O.CAN.KJKL.FF.W.0049.000000T0000Z-100721T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIOTT KY-
644 AM EDT WED JUL 21 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT NORTHERN ELLIOTT COUNTY
IS CANCELLED...
HIGH WATER CONTINUES TO BE A PROBLEM...THE FLASH FLOOD THREAT HAS
ENDED. THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD
WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3824 8312 3823 8309 3820 8305 3821 8300
3819 8298 3819 8292 3813 8289 3811 8289
3809 8293 3820 8325 3821 8325 3822 8323
3826 8320 3828 8316
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:20 AM EDT, 6 minutes earlier.
Area forecast discussion, Jul 21, 3:20 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 320 AM EDT WED JUL 21 2010 .SHORT TERM.../TODAY/...UPDATED A TRAINING LINE OF SHOWERS AND THUNDERSTORMS AS OF 07Z WILL IS EXPECTED TO CONTINUE TO MOVE OVER THE NORTHERN COUNTIES THROUGH 09Z. OBSERVATIONS AND IR SATELLITE DEPICT A SURFACE BOUNDARY ACROSS NORTHERN KENTUCKY AND SOUTHERN INDIANA WITH ISOLATED STORMS FIRING ALONG THIS LINE. THIS WILL PROVIDE SOME SURFACE BASED SUPPORT FOR STORMS MOVING INTO EASTERN KENTUCKY FOR LATER IN THE DAY. AS OF 07Z IR SHOWS THE MCS MOVING INTO INDIANA AND WESTERN KENTUCKY DISPLAYING SOME STRENGTHENING CHARACTERISTICS BUT OTHERWISE HOLDING TOGETHER WITH CLOUD TOP TEMPS OF 70+ DEGREES C. MESOSCALE MODELS SUGGEST TIMING OF THE MCS TO BE NEAR 16Z AND 17Z AND WITH THE CURRENT TRACK TO AFFECT CENTRAL AND NORTHERN COUNTIES...BASED ON FLEMING...ROWAN AND ELLIOTT RECEIVING RAIN THE NIGHT BEFORE...HAVE ISSUED A FLASH FLOOD WATCH TILL 00Z FOR THESE COUNTIES. BY LATE WEDNESDAY NIGHT THE UPPER LEVEL FLOW TAKES A STRONGER DISTURBANCE TO THE NORTH OF THE FORECAST AREA WITH ONLY SLIGHT CHANCE POPS EXPECTED DURING THE DAY ON THURSDAY WITH LITTLE UPPER LEVEL SUPPORT. RIDGING IS FOLLOWED FOR FRIDAY AND A DRY FORECAST IS EXPECTED. .LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY/ UPPER LEVEL RIDGING WILL DOMINATE THROUGHOUT THE PERIOD STRETCHING FROM THE SOUTHERN ROCKIES ACROSS THE DEEP SOUTH INTO THE WESTERN ATLANTIC. A TROUGH WILL TRACK TO OUR NORTH OVER THE WEEKEND PERHAPS BEATING THE RIDGE DOWN A BIT BUT WE CONTINUED TO RELY ON THE FLATTER AND WEAKER MODELING OF THIS FEATURE MEANING WARM AND MUGGY CONDITIONS WILL PREVAIL FOR OUR AREA. AN EAST TO WEST ORIENTED FRONTAL BOUNDARY WILL LIE JUST TO OUR NORTH TO START THE PERIOD. THIS SHOULD CONTINUE TO TRIGGER WAVES OF SHOWERS AND THUNDERSTORMS AND WITH PWATS RETURNING TO OVER 2 INCHES... ISOLATED FLASH FLOODING WILL REMAIN A CONCERN INTO THE DAY ON THURSDAY. THIS FRONT WILL HEAD BACK TO OUR NORTH ON FRIDAY AS THE RIDGE TEMPORARILY BUILDS NORTHEASTWARD INTO THE AREA SO WILL KEEP THE FRIDAY/FRIDAY NIGHT FORECAST DRY. THE FRONT WILL THEN RETURN SOUTHWARD OVER THE WEEKEND AND POSSIBLY STALL OUT OVER OUR AREA AS THE TROUGH PASSES TO OUR NORTH. THIS WILL BRING A RENEWED CHANCE OF THUNDERSTORMS SATURDAY INTO EARLY NEXT WEEK... ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE NORMAL VALUES. FRIDAY SHOULD BE OUR WARMEST DAY WITH HIGHS RETURNING TO THE LOWER 90S... BUT HIGHS FOR THE REMAINDER OF THE PERIOD SHOULD RESIDE IN THE UPPER 80S TO NEAR 90. WE BET ON A CONTINUED GFSX MOS WARM BIAS SO HELD FORECAST HIGHS SLIGHTLY UNDER THAT GUIDANCE. OVERNIGHT LOWS SHOULD REMAIN NEAR 70... WITH PERHAPS A BIT COOLER VALUES MONDAY NIGHT IF WE CAN GET A BRIEF PERIOD OF LOWER DEWPOINTS THIS FAR SOUTH. && .AVIATION.../00Z TO 24Z/ CURRENTLY...TSTMS HAVE FIRED OVER NORTH CENTRAL AND NORTHEASTERN KY AND ARE MOVING ENE AT AROUND 25KTS. MODELS CONTINUE TO STRUGGLE WITH THE PERIOD BUT A LOOSE CONSENSUS SUGGESTS THAT MOST OF THE ACTIVITY WILL REMAIN NORTH OF THE TAF SITES UNTIL THE AFTERNOON. EXPECT SOME VALLEY FOG TO THE MIX AND EXPECT VSBYS GOING DOWN TO MVFR AT KSME AND KLOZ BY AROUND 7-9Z. KJKL WILL BE CLOSER TO THE INITIAL REDEVELOPMENT OF TSTMS AND AS SUCH HAVE INCLUDED VCTS THERE BEGINNING AROUND 09Z. OTHER TAFS SHOULD BEGIN TO SEE THE THREAT SHORTLY AFTER SUNRISE IF NOT SOONER AND HAVE INCLUDED VCTS FOR ALL TAFS FROM 13Z ON. WINDS WILL GENERALLY BE LIGHT THROUGH THE PERIOD...PICKING UP JUST A BIT TO AROUND 7 TO 10 KTS WEDNESDAY AS THE FRONT SLIDES INTO THE AREA DURING THE AFTERNOON HOURS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SHALLENBERGER LONG TERM...ABE AVIATION...JJ
Hazardous weather outlook, Jul 20, 7:31 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 731 PM EDT TUE JUL 20 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 731 PM EDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY CONTAIN STRONG...GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY AND THEN AGAIN FROM SATURDAY THROUGH MONDAY. TEMPERATURES WILL ONCE AGAIN SOAR TO THE UPPER 90S ON FRIDAY WITH HEAT INDEX VALUES EXCEEDING 100 FOR MANY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS OR ANY INSTANCES OF FLOODING TODAY. DUSTY/JP
In the hours before
Special weather statement, Jul 20, 11:53 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1153 PM EDT TUE JUL 20 2010 KYZ044-051-052-210445- FLEMING-ROWAN-BATH- 1153 PM EDT TUE JUL 20 2010 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1245 AM EDT WEDNESDAY MORNING... FLEMING... NORTHERN ROWAN AND EXTREME NORTH CENTRAL BATH. AT 1153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF FOXPORT TO 7 MILES NORTHWEST OF MOUNT CARMEL TO COWAN...OR ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST OF GRAYSON TO 9 MILES NORTH OF FLEMINGSBURG TO 12 MILES WEST OF FLEMINGSBURG...MOVING EAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TILTON AROUND MIDNIGHT EDT...WALLINGFORD AROUND 1205 AM EDT...HILLSBORO AROUND 1210 AM EDT...PLUMMERS LANDING AROUND 1215 AM EDT...WALTZ AROUND 1220 AM EDT... RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. JACOBSON
Local storm report, Jul 21, 2:20 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD MOUNT CARMEL 38.49N 83.64W
07/21/2010 FLEMING KY LAW ENFORCEMENT
SOME RESIDENTS ARE EVACUATING DUE TO HIGH WATER.
0125 AM FLASH FLOOD DALESBURG 38.47N 83.68W
07/21/2010 FLEMING KY LAW ENFORCEMENT
WATER COMING INTO HOMES. LOCAL CITIZENS ARE EVACUATING.
KY 57 WILL IS IMPASSABLE IN SOME AREAS.
0125 AM FLASH FLOOD FOXPORT 38.48N 83.59W
07/21/2010 FLEMING KY LAW ENFORCEMENT
WATER COMING INTO HOMES AND OVER ROADWAYS. SOME RESIDENTS
ARE EVACUATING HOMES
&&
JJLocal storm report, Jul 21, 2:56 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM HEAVY RAIN TRIPLETT 38.29N 83.40W
07/21/2010 E0.00 INCH ROWAN KY EMERGENCY MNGR
WATER RESCUE FROM TRAILERS
&&
MBThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:20 PM EDT | Tornado Warning | JKL | Fleming, Rowan | 17 min |
| Jul 20, 8:42 PM EDT | Areal Flood Advisory | JKL | Elliott, Rowan | 3 hr |
| Jul 20, 11:49 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 6 hr |
| Jul 21, 1:01 AM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 6 hr |
| Jul 21, 2:43 AM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| Jul 21, 3:33 AM EDT | Flash Flood Watch | JKL | Bell, Clay, Elliott, Fleming, Harlan, Knox and 8 more | 16 hr |
| Jul 21, 4:42 AM EDT | Flash Flood Warning | JKL | Elliott, Morgan, Rowan | 2 hr |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell, Wolfe | 35 min |
| Jul 21, 6:39 AM EDT | Areal Flood Warning | JKL | Elliott, Fleming, Rowan | 6 hr |
| Jul 21, 10:00 AM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jul 21, 11:10 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 80 min |
| Jul 21, 6:58 PM EDT | Flash Flood Warning | JKL | Elliott, Morgan, Rowan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.